Castor oil overdose
Toggle: English / Spanish
Castor oil is a yellowish liquid often used as a lubricant and in laxatives. This article discusses poisoning from swallowing a large amount (overdose) of castor oil.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Alphamul overdose; Emulsoil overdose; Laxopol overdose; Unisol overdose
Large amounts of castor oil can be poisonous.
Castor oil comes from the seeds of the castor oil plant. It can be found in these products:
- Castor oil
- Fleet Flavored Castor Oil
Other products may also contain castor oil.
Symptoms of a castor oil overdose include:
- Abdominal cramps
- Chest pain
- Hallucinations (rare)
- Shortness of breath
- Skin rash
- Throat tightness
Castor oil is not considered very toxic, but allergic reactions are possible. Call poison control for treatment information.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Blood and urine tests
- EKG (electrocardiogram or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to treat symptoms
Normally, castor oil should cause few problems. Recovery is very likely.
If nausea, vomiting, and diarrhea are not controlled, serious dehydration and electrolyte (body chemical and mineral) imbalances may occur. These can cause heart rhythm disturbances.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Churchill Livingstone; 2014:chap 9.
- Last reviewed on 7/11/2015
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.